Michigan, 2004

Hail and Damaging Winds in Michigan, May 17, 2004

May 17, 2004 · NWS DTX · 16 events in 8 counties and zones

As this disturbance encountered the deeper moisture plume that was established across the northern Ohio Valley region, thunderstorms initiated prior to midday, then progressed northeastward into southeast Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An upper level disturbance tracked northeast from Nebraska during the early morning hours of the 17th.As this disturbance encountered the deeper moisture plume that was established across the northern Ohio Valley region, thunderstorms initiated prior to midday, then progressed northeastward into southeast Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 17, 10:35 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 17, 10:35 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1135 AM EDT MON MAY 17 2004

UPDATE FOCUS IS WITH CONVECTION AND SEVERE CHANCES...BEGINNING THIS
AFTERNOON AND CONTINUING THROUGH TONIGHT. SURFACE ANALYSIS SHOWS LOW
OVER WESTERN UPPER MICHIGAN...WITH A COLD FRONT BACK INTO THE
CENTRAL PLAINS. HARD TO PICK OUT A CLEAR WARM FRONT...BUT THERE IS A
SURFACE TROUGH JUST SOUTH OF THE STATE APPARENT IN THE PRESSURE
FIELD WITH SOME INCREASE IN DEWPOINTS. THIS BOUNDARY IS ALREADY
PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS ACROSS INDIANA.

INSTABILITY ALREADY INCREASING WITH DEWPOINTS RISING INTO THE LOW
60S. MODIFIED 12Z DTX SOUNDING FOR 80/62 LEADS TO 3000J/KG CAPE AND
LI NEAR -10C WITH NO CAP. HOWEVER 12Z RUC DOES SHOW SOME MID-LEVEL
WARMING AROUND 600MB WHICH WOULD CUT BACK ON THE AMOUNT OF
CAPE...BUT DOES NOT LOOK TO BE ENOUGH TO CAP CONVECTION. LOW-LEVEL
SHEAR/HELICITY DIMINISH THROUGH THE AFTERNOON AS SURFACE WINDS VEER
MORE SOUTH/SOUTHWEST AND INCREASE WITH MIXING. 300MB JET PASSES
THROUGH THE WESTERN GREAT LAKES...WITH RIGHT ENTRANCE AFFECTING
LOWER MICHIGAN TONIGHT.

THE POTENTIAL EXISTS FOR TWO ROUNDS OF THUNDERSTORMS AND POSSIBLE
SEVERE WEATHER...INITIAL ONE THIS AFTERNOON WITH HIGH INSTABILITY
BUT WEAKER FORCING AND SECOND ONE TONIGHT MORE ORGANIZED ALONG COLD
FRONT BUT WITH LESS INSTABILITY NOCTURNALLY. THUNDERSTORMS HAVE
DEVELOPED ACROSS INDIANA ALONG SURFACE BOUNDARY...WHICH WILL LIFT
NORTH AS WE CONTINUE TO DESTABILIZE. CONVECTION THIS AFTERNOON LOOKS
TO BE MORE PULSE-TYPE WITH HIGH INSTABILITY AND WEAKER LOW-LEVEL
CONVERGENCE...BUT MORE ORGANIZED LINE OR SUPERCELL TONIGHT ALONG THE
COLD FRONT.

&&

BRAVENDER

.PREV DISCUSSION...401 AM EDT MON MAY 17 2004

A SHORT WAVE TROUGH OVER THE DAKOTAS...EMBEDDED WITHIN FAST ZONAL
FLOW ALOFT...HAS AN ASSOCIATED SURFACE LOW PRESSURE SYSTEM OVER
SOUTHERN MINNESOTA AND A TRAILING COLD FRONT INTO THE CENTRAL PLAINS
AND WARM FRONT INTO NORTHERN WISCONSIN. PROFILER DATA INDICATES A 50
TO 60KT LOW LEVEL JET AHEAD OF THE FRONTAL BOUNDARY...TRANSPORTING
GULF MOISTURE ALL THE WAY INTO THE UPPER MISSISSIPPI VALLEY. AS WITH
THE PAST SEVERAL MODEL RUNS...THE 00Z NCEP SUITE SHOW THE UPPER
TROUGH OVER THE DAKOTAS LIFTING NORTHEAST...DRIVING THE SURFACE LOW
WELL INTO NORTHERN ONTARIO BY EVENING. THE ASSOCIATED COLD WILL THEN
DROP INTO NW LOWER MI BY 00Z...THEN SLIDE SOUTH ACROSS THE FORECAST
AREA LATE TONIGHT INTO TUESDAY MORNING. SEVERE WEATHER POTENTIAL
LATE TODAY AND TONIGHT AS WELL AS HEAVY RAINFALL POTENTIAL OVERNIGHT
WILL AGAIN BY THE MAIN FORECAST CONCERNS THIS PACKAGE.

THE IR SATELLITE LOOP SHOWS QUITE A BIT OF MID/HIGH CLOUD COVER JUST
WEST OF THE REGION...SLOWLY ADVANCING EAST. WITH THE VERY DRY AIR
ALOFT OVER THE EASTERN LAKES REGION...EXPECT THE TREND FOR THESE
CLOUDS WILL BE TO DIMINISH SOMEWHAT AS THEY HEAD EAST. STRENGTHENING
SOUTHWESTERLY FLOW WILL ALLOW THE ATMOSPHERE TO DESTABILIZE OVER SE
MICHIGAN BY LATE AFTERNOON. ETA SOUNDINGS ON BUFKIT SUGGEST SB CAPE
OF 1500 TO 2000 J/KG BY 21Z. THE LATEST RUC SHOWS A WEAK SHORT WAVE
ENTERING WESTERN LOWER MI BY 18Z THIS AFTERNOON...REMNANTS OF
EARLIER CONVECTION OVER NEBRASKA. THIS WAVE ALONG WITH SOME WEAK
MOIST ISENTROPIC ASCENT ON THE 300K SURFACE PROGGED TO MOVE INTO THE
AREA AROUND 21Z WILL WARRANT A CHANCE OF THUNDERSTORMS LATE THIS
AFTERNOON. ANY AFTERNOON CONVECTION THAT DEVELOPS OVER WISCONSIN AND
IOWA SHOULD ALSO MOVE EAST RATHER QUICKLY...CAPABLE OF REACHING SE
MICHIGAN BY EVENING. SO WILL CARRY THE CHANCE INTO THE EVENING
HOURS. MODEL SOUNDINGS LATER TODAY SHOW A RELATIVE DRY LAYER BELOW
900MB...WHICH MAY ENHANCE NEGATIVE BUOYANCY THUS CAUSE SOME STORMS
TO PRODUCE STRONG/SEVERE WINDS.

MORE ORGANIZED CONVECTION IS EXPECTED LATER TONIGHT INTO TUESDAY
MORNING ALONG THE SURFACE COLD FRONT. THE FRONT IS EXPECTED TO MOVE
INTO THE TRI CITIES AROUND 06Z...AND NOT EXIT SE MICHIGAN TO THE
SOUTH AFTER 15Z TUESDAY. RIGHT ENTRANCE REGION FORCING FROM 110KT
UPPER LEVEL JET WILL CAUSE A DEEP FRONTOGENETICAL CIRCULATION ALONG
THE BOUNDARY. THIS COUPLED WITH POOLING OF VERY HIGH MOISTURE ALONG
THE FRONT WILL WARRANT CATEGORICAL POPS LATE TONIGHT. THE ETA
SOLUTION INDICATES THAT 0-3KM MUCAPE WILL BE ON THE ORDER OF
1200J/KG THROUGHOUT MUCH OF THE NIGHT ALONG AND SOUTH OF THE FRONT.
WITH 0-6KM SHEAR EXPECTED TO INCREASE TO 40-45M/S BY 06Z AND 0-3KM
HELICITY NEAR 250 M2/S2...THE POTENTIAL WILL EXIST FOR SEVERE
THUNDERSTORMS WELL INTO THE NIGHT. MODEL SOUNDINGS CONTINUE TO POINT
TOWARD BOTH LINEAR AND SUPERCELLULAR TYPES OF CONVECTION.

WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES ALONG THE FRONTAL
BOUNDARY AND K INDICES IN THE MID 30S AND GIVEN THE SLOW MOVEMENT OF
THE FRONT...THERE CONTINUES TO BE THE POTENTIAL FOR SOME HEAVY
RAINFALL LATE TONIGHT INTO TUESDAY MORNING. THE LATEST MODEL
INDICATIONS ARE THAT THE STRONGEST CONVERGENCE ON THE NOSE OF THE
LOW LEVEL JET WILL BE ACROSS KANSAS...WHERE ANOTHER MCS IS LIKELY TO
DEVELOP. THIS MAY INTERCEPT SOME OF THE MOISTURE TRANSPORT INTO
LOWER MICHIGAN TONIGHT...SO WILL NOT ISSUE ANY TYPE OF FLOODING
HEADLINES AT THIS TIME...AND JUST MENTION MINOR LOCALIZED FLOODING
IN THE HWO.

THE FRONT WILL SLOWLY MOVE SOUTH OF THE STATE ON TUESDAY AS HIGH
PRESSURE NUDGES INTO THE NORTHERN GREAT LAKES. GIVEN THE ENTRANCE
REGION OF THE UPPER JET LINGERING OVER THE AREA THROUGH TUESDAY
NIGHT...PREFER THE GFS IDEA OF MAINTAINING SOME WEAK FRONTOGENETICAL
LIFT NEAR 850MB OVER THE FAR SOUTHERN PORTIONS OF THE FORECAST AREA
INTO WEDNESDAY NIGHT. WILL THEREFORE EXTEND THE CHANCE OF SHOWERS
FROM I-94 SOUTH INTO TUESDAY EVENING.

HIGH PRESSURE IS STILL EXPECTED TO REMAIN OVER THE AREA ON WEDNESDAY
WITH THE NEXT SHORT WAVE LIFTING THE SURFACE FRONT NORTH ACROSS THE
AREA BY WEDNESDAY NIGHT/THURSDAY. CURRENT FORECAST HAS THIS COVERED
WELL SO NO UPDATES WILL BE NEEDED. THE LATEST MEDIUM RANGE MODEL
SOLUTIONS ARE MORE PRONOUNCED WITH THE BLOCKING PATTERN OVER THE
EASTERN PACIFIC TOWARD THE END OF THE WEEK AND INTO THE
WEEKEND...ESPECIALLY THE GFS AND CANADIAN SOLUTIONS. THE TREND HAS
THEREFORE BEEN TOWARD HIGHER HEIGHTS OVER THE EASTERN US...WHICH
WILL KEEP A SURFACE BOUNDARY IN THE GREAT LAKES REGION AND OPENS THE
DOOR FOR SHORT WAVE ENERGY TO PROVIDE A FOCUS FOR ORGANIZED
CONVECTION TO DEVELOP. THIS PATTERN LOOKS TO HOLD THROUGH MUCH OF
THE WEEKEND...WHICH WOULD SPELL MORE SEVERE WEATHER AND HEAVY
RAINFALL. WILL UPDATE THE FORECAST TO ADD CHANCE OF THUNDERSTORMS
FRIDAY AND SATURDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 17, 10:30 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1130 AM EDT MON MAY 17 2004

MIZ047>049-053>055-060>062-180900-
BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
1130 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MID MICHIGAN AND THE THUMB
REGION.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD AFTER 9 PM. THERE IS A CHANCE
OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE BETWEEN 4 PM AND 2 AM. SOME OF THE STRONGER
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND
HAIL TO ONE INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THUNDERSTORMS WILL GENERALLY MOVE EAST AT 40 MPH.

ALL THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...ESPECIALLY THOSE THAT DEVELOP AFTER MIDNIGHT. SINCE
THUNDERSTORMS MAY DEVELOP AND REPEATEDLY MOVE OVER THE SAME
AREAS...LOCALIZED FLOODING IS POSSIBLE LATE TONIGHT. MINOR FLOODING
ALONG AREA RIVERS AND STREAMS MAY OCCUR...WITH POTENTIAL FLOODING OF
POOR DRAINAGE AREAS AND SOME URBAN AREAS.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE AREA AFTER MIDNIGHT.
THIS FRONT WILL HAVE A TREMENDOUS AMOUNT OF MOISTURE ALONG
IT...THEREBY PROVIDING THE POTENTIAL FOR HEAVY RAINFALL.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY MORNING
AS THE FRONT SLIDES SOUTH OF THE AREA.

THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT RIGHT ON
THROUGH SUNDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT
WITH A NEARLY STATIONARY FRONTAL BOUNDARY OVER THE REGION TO PROVIDE
THE CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

MIZ063-068>070-075-076-082-083-180900-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
1130 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD AFTER 3 AM TONIGHT. THERE IS
A CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE THIS AFTERNOON BETWEEN 2 PM AND 6
PM...AND AGAIN BETWEEN 10 PM AND 4 AM. THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE
INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THUNDERSTORMS WILL GENERALLY MOVE EAST AT 40 MPH.

ALL THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...ESPECIALLY THOSE THAT DEVELOP AFTER MIDNIGHT. SINCE
THUNDERSTORMS MAY DEVELOP AND REPEATEDLY MOVE OVER THE SAME
AREAS...LOCALIZED FLOODING IS POSSIBLE LATE TONIGHT. MINOR FLOODING
ALONG AREA RIVERS AND STREAMS MAY OCCUR...WITH POTENTIAL FLOODING OF
POOR DRAINAGE AREAS AND SOME URBAN AREAS.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE AREA TOWARD DAYBREAK
ON TUESDAY. THIS FRONT WILL HAVE A TREMENDOUS AMOUNT OF MOISTURE
ALONG IT...THEREBY PROVIDING THE POTENTIAL FOR HEAVY RAINFALL.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY TUESDAY MORNING AS THE FRONT MOVES THROUGH
THE REGION. HEAVY RAINFALL ASSOCIATED WITH THESE THUNDERSTORMS WILL
REMAIN POSSIBLE INTO THE MORNING ON TUESDAY. AGAIN...MINOR FLOODING
ALONG AREA RIVERS AND STREAMS IS POSSIBLE...ALONG WITH THE POTENTIAL
OF FLOODING IN MORE URBANIZED AREAS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT RIGHT ON THROUGH
SUNDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A
NEARLY STATIONARY FRONTAL BOUNDARY OVER THE REGION TO PROVIDE THE
CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

BRAVENDER

The radar

The Grand Rapids radar (KGRR), 123 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Midland

When
May 17, 2:00 PM EST
Where
Midland County, Coleman
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.750, -84.583

Hail, Midland

When
May 17, 2:10 PM EST
Where
Midland County, Coleman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.750, -84.583

Hail, Shiawassee

When
May 17, 2:25 PM EST
Where
Shiawassee County, 1 mi E of Owosso
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.000, -84.150

Hail, Shiawassee

When
May 17, 2:30 PM EST
Where
Shiawassee County, Owosso
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.000, -84.167

Hail, Livingston

When
May 17, 2:34 PM EST
Where
Livingston County, 4 mi NE of Hamburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -83.750

Hail, Wayne

When
May 17, 2:34 PM EST
Where
Wayne County, 2 mi NE of Detroit
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.350, -83.033

Hail, Wayne

When
May 17, 2:37 PM EST
Where
Wayne County, Detroit
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.333, -83.067

Thunderstorm Wind, Saginaw

When
May 17, 3:00 PM EST
Where
Saginaw County, 3 mi SW of Fosters
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.267, -83.983

Law enforcement reported several trees and power lines down. A large tree snapped and toppled onto a car driving along M-13.

Thunderstorm Wind, Saginaw

When
May 17, 3:05 PM EST
Where
Saginaw County, 2 mi NE of Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.383, -83.867

Two utility poles were blown down.

Thunderstorm Wind, Saginaw

When
May 17, 3:05 PM EST
Where
Saginaw County, Frankenmuth
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -83.750

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Tuscola

When
May 17, 3:15 PM EST
Where
Tuscola County, Richville
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.400, -83.683

A large tree fell across M-15.

Thunderstorm Wind, Tuscola

When
May 17, 3:15 PM EST
Where
Tuscola County, 3 mi S of Reese
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.400, -83.700

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Bay

When
May 17, 3:35 PM EST
Where
Bay County, Kawkawlin
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.650, -83.950

Numerous trees and power lines down. Part of the roof of the Fire Department was also blown off.

Thunderstorm Wind, Huron

When
May 17, 4:00 PM EST
Where
Huron County, 1 mi E of Sebewaing
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.733, -83.433

A trained weather spotter reported large tree limbs down.

Thunderstorm Wind, Huron

When
May 17, 4:03 PM EST to 4:10 PM EST
Where
Huron County, 5 mi NE of Sebewaing
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.783, -83.383

A trained weather spotter reported power lines blown down.

Hail, Huron

When
May 17, 4:10 PM EST
Where
Huron County, 1 mi N of Pigeon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.833, -83.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399441, 5399442, 5399443, 5399444, 5399434, 5399435, 5399445, 5399436, 5399437, 5399446, 5399438, 5399439, 5399521, 5399440, 5399522, 5399523.